The main result of this study is that the administration of a racemic mixture of ketamine did not induce any significant variation of ICP, CPP, MAP, mV MCA and SjO2 in mechanically ventilated head-injured patients during continuous analgosedation. If administered before ETS, racemic ketamine reduced cough reflex, and prevented any significant change of MAP, CPP, mV MCA and SjO2 in comparison with controls. Nevertheless, its use before ETS was not sufficient to completely blunt ICP increases at the drug dose studied.
Ketamine has been historically contraindicated for its use in patients with head injury, since an association with increased ICP was reported [17–21]. This concept originated from a few case reports and small case–control studies from the 1970s conducted on patients with abnormal cerebrospinal fluid pathways. The increase of ICP was observed in patients who were breathing spontaneously and who had received ketamine as a sole anesthetic agent. It was thought to be related to an increase in cerebral metabolic rate and to a corresponding increase of cerebral blood flow.
However, several articles are challenging this message [22–29]. Mayberg et al. investigated cerebral hemodynamics in 20 patients undergoing craniotomy after induction of isoflurane/nitrous oxide anesthesia . They found that an intravenous bolus of 1 mg/kg ketamine did not modify MAP, CPP and arterojugular difference of oxygen, while ICP and mV MCA were significantly reduced. Albanese et al. confirmed these data . In patients with severe head injury who were sedated with propofol, they found that ICP decreased after increasing doses of intravenous ketamine boluses, and no significant differences in MAP, CPP, SjO2, and mV MCA were observed. Recently, Bar-Joseph found that a single ketamine dose decreased ICP by 30% (from 25.8 ± 8.4 to 18.0 ± 8.5 mm Hg; P <0.001) and increased CPP from 54.4 ± 11.7 to 58.3 ± 13.4 mm Hg (P <0.005) during analgosedation in pediatric mechanically ventilated head-injured patients .
Reasons for these conflicting results are not completely known. In particular, effects of ketamine on cerebral blood flow (CBF) and cerebral metabolic rate (CMR) are equivocal, since they varied in different brain regions, according to the type of ketamine used (racemic, S-, or R- enantiomers) and the dose administered. According to positron emission tomography (PET) studies by Vollenweider, subanesthetic doses (0.2 to 0.3 mg/kg) of S-ketamine increased CMR, whereas R-ketamine decreased it . Schmidt demonstrated a dramatic decrease in CBF following the administration of a large (10 mg/kg) dose of racemic ketamine .
Also, the observed increase in CBF may be partly mediated by a direct effect of the drug on arterial pressure, and partly by a concomitant increase in PaCO2 in spontaneously breathing patients.
Simultaneous administration of propofol or benzodiazepines, and mechanical ventilation may blunt these changes in CBF, and explain the results of recent studies.
At present, the use of ketamine in neurosurgical patients is not considered completely safe. Even if it is recommended in some countries for analgesia and sedation in head-injured patients, the Federal Drug Administration (FDA) suggests its use with extreme caution in patients with preanesthetic elevated cerebrospinal fluid pressure. The Italian Authority for Drugs (AIFA) contraindicate its use in patients with head injury . Recent guidelines on dealing with sedation and anesthesia for traumatic brain injury do not mention it .
Our work provides support not only for the absence of any significant variation of ICP after ketamine, but also for the stability of mV MCA and SjO2. In addition, we observed that the sedative effects of ketamine might be useful as an adjunct to continuous analgosedation for blunting cerebral and systemic response after ETS.
Intracranial effects of ETS have been extensively studied.
Several authors suggested that vasodilation occurs during ETS, with a resulting increase in CBF that is partially responsible for the increase in ICP [2, 35, 36]. Cruz found that ETS increased MAP and ICP, with a concomitant increase in SjO2 and mV MCA, suggesting a systemic and cerebral response to painful stimulus . In addition, coughing may induce an increase of intrathoracic pressure and central venous pressure that may contribute to ICP elevation .
Our data confirm these results. Despite analgosedation, ETS caused an increase of MAP associated with an elevation of mV MCA and SjO2, as in the presence of an increase of CBF. ICP significantly increased, but came back to baseline after 10 minutes. This transient increase in ICP after ETS may be due to the fact that intracranial hypertension was not common in our patients. Actually, mV MCA was significantly increased, and it remained high during all the study. Unfortunately, we did not measure CBF, but it is reasonable that in patients with an altered intracranial compliance, the increase of CBF may induce a severe increase of ICP.
After ketamine, cough reflex was significantly reduced with respect to controls. In the same way, we observed only an increase of ICP, in absence of any significant variation of systemic and cerebral parameters. During ICP increase, MAP did not modify, and CPP showed a slight and nonsignificant reduction. In contrast with what we observed in controls, we did not find any significant variation of mV MCA and SjO2, suggesting that ketamine could have prevented the increase of CBF induced by ETS.
These data were in accord with Bar-Joseph, who observed that ketamine reduced ICP in 88% of cases during a potentially distressing intervention such as respiratory physiotherapy, endotracheal suctioning or bed linen change . They did not study a standardized noxious stimulus, as we did, and probably cerebral effects were related to a less painful procedure.
Nevertheless, their results refute the notion that ketamine could increase ICP, suggesting that ketamine could induce an additional anesthetic effect without decrease of CPP.
We are aware that this study has some limitations. In fact, it was observational, monocentric and conducted on a small number of patients. Furthermore intracranial hypertension was not common in our cases and we did not know in how many cases autoregulation was impaired. Probably, cerebral effects of ETS after ketamine could be different in those subset of patients.
We used ketamine at a dose of 100 γ/kg/min for 10 minutes before ETS to minimize hemodynamic variation due to rapid infusion. Actually, this dose can be low for clinical effects; moreover, because of its brief half-life, this slow infusion rate may lead to a less effective action of the drug.